Alert archive / Iowa / Tornado Warnings in 2009

Tornado Warning 44, NWS Sioux Falls, SD

July 29, 20094 counties in Iowa

NWS Sioux Falls, SD issued this tornado warning at Jul 29, 2009, 3:34 PM CDT for 4 counties in Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2009, 3:34 PM CDT (20:34 UTC)
Expired
Jul 29, 2009, 4:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:34 PM CDTTSTM WND GST 604 Wnw Kingsley, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 292034
TORFSD
IAC035-093-149-193-292100-
/O.NEW.KFSD.TO.W.0044.090729T2034Z-090729T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CHEROKEE COUNTY IN NORTHWEST IOWA
  NORTHWESTERN IDA COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  NORTHERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 400 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR KINGSLEY...OR 16 MILES SOUTHEAST OF LE
  MARS...AND MOVING EAST AT 20 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
   PIERSON AROUND 350 PM CDT...
   WASHTA AROUND 400 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 4272 9566 4251 9566 4253 9607 4270 9608
TIME...MOT...LOC 2034Z 269DEG 19KT 4260 9598

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 292047
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT WED JUL 29 2009

IAC035-093-149-193-292100-
/O.CON.KFSD.TO.W.0044.000000T0000Z-090729T2100Z/
CHEROKEE IA-PLYMOUTH IA-WOODBURY IA-IDA IA-
347 PM CDT WED JUL 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHWESTERN IDA...NORTHEASTERN WOODBURY...SOUTHEASTERN PLYMOUTH AND
SOUTHWESTERN CHEROKEE COUNTIES...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR KINGSLEY...OR 19
MILES SOUTHEAST OF LE MARS...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
WASHTA AROUND 400 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING  
DESTRUCTIVE STRAIGHT LINE WINDS.

AT 334 PM...A TRAINED WEATHER SPOTTER REPORTED 60 MPH WINDS 4 MILES 
NORTHWEST OF KINGSLEY. 

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 4272 9566 4251 9566 4253 9600 4270 9599
TIME...MOT...LOC 2046Z 269DEG 19KT 4260 9589

$$

BT
000 
WWUS53 KFSD 292057
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT WED JUL 29 2009

IAC035-093-149-193-292108-
/O.EXP.KFSD.TO.W.0044.000000T0000Z-090729T2100Z/
CHEROKEE IA-PLYMOUTH IA-WOODBURY IA-IDA IA-
357 PM CDT WED JUL 29 2009

...THE TORNADO WARNING FOR NORTHWESTERN IDA...NORTHEASTERN
WOODBURY...SOUTHEASTERN PLYMOUTH AND SOUTHWESTERN CHEROKEE COUNTIES
EXPIRES AT 400 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4272 9566 4251 9566 4253 9600 4270 9599
TIME...MOT...LOC 2058Z 269DEG 19KT 4260 9581

$$

BT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:00 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT WED JUL 29 2009

.DISCUSSION...
FAIRLY STRONG NORTHWEST FLOW WAVE DRAGGING COOLER AND WETTER
CONDITIONS THROUGH THE AREA TODAY. THE BETTER FOCUS IN THE LOW TO
MID LEVELS WILL SHIFT INTO THE FAR EASTERN CWA THIS EVENING...THEN
EAST OF THE AREA BY ABOUT 3-6Z. A MINOR AMOUNT OF INSTABILITY AND A
WEAK BOUNDARY OVER PARTS OF NW IA MAY AID IN FOCUSING A FEW
THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH THROUGH ABOUT
1Z. BEHIND THIS WILL BE DEALING WITH MAINLY THE UPPER LEVEL SUPPORT
AND COLD POOL WHICH COULD STILL INITIATE SOME SPOTTY...ISOLATED
SHOWERS THROUGH THE NIGHT. SO...POPS WILL REMAIN IN THE ISOLATED TO
SCATTERED CATEGORY BEHIND THE MAIN AREA OF RAINFALL....AND THEN GO
TO 10 PERCENT OR LESS IN THE SW CWA AFTER ABOUT 6Z. AS FOR
TEMPERATURES...EVEN WITH COOLER AIR ADVECTING IN...WILL LEAN TOWARDS
THE WARM SIDE OF GUIDANCE...ESPECIALLY IN THE EAST WHERE CLOUDS
LIKELY TO HANG ON MOST...IF NOT ALL... OF THE NIGHT. SO...GENERALLY
LOWS RANGING FROM THE UPPER 50S EAST TO THE LOWER 50S WEST.

&&

.AVIATION...
LOW END VFR CEILINGS TO OCCASIONAL MVFR CEILINGS IN RAINFALL LATE
THIS AFTERNOON AND EVENING. STEADY RAINFALL SHOULD SHIFT EAST OF THE
TAF SITES BY EARLY EVENING WITH SPOTTY SHOWERS THEREAFTER. THE
VISIBILITY WILL GENERALLY REMAIN VFR WITH AN OCCASIONAL MVFR IN
HEAVIER RAINFALL. BY LATE TONIGHT INTO TOMORROW MORNING...MAINLY
BROKEN VFR EXPECTED...ALTHOUGH BY 15-16Z SOME SPOTTY MVFR CEILINGS
POSSIBLE WITH A FEW SHOWERS AFTER ABOUT 17Z AS WELL...ESPECIALLY
NORTH OF A HURON TO SPENCER IOWA LINE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 29, 11:35 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT WED JUL 29 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL SPREAD EAST ACROSS
THE REGION THROUGH TONIGHT. NO SEVERE WEATHER IS EXPECTED WITH
THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN FRIDAY
NIGHT INTO SATURDAY MORNING. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:12 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury24 min

Nearby

Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.